Michigan, 2002

Heavy Snow in Michigan, December 1, 2002

December 1, 2002 · NWS APX · 3 events in 3 counties and zones

An area of low pressure moved through the Great Lakes region on the 1st. This system brought 2 to 4 inches of snow to much of northwest Lower Michigan, while an embedded lake enhanced band of 6 to 9 inches of snow fell across several locales.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An area of low pressure moved through the Great Lakes region on the 1st. This system brought 2 to 4 inches of snow to much of northwest Lower Michigan, while an embedded lake enhanced band of 6 to 9 inches of snow fell across several locales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 1, 3:03 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Dec 1, 3:03 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
303 PM EST SUN DEC 1 2002

LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED JUST NORTHEAST OF
SAULT STE MARIE...WITH A COLD FRONT EXTENDING WEST ACROSS UPPER
MICHIGAN. MAIN CONCERNS THIS PACKAGE REVOLVE AROUND SNOW CHANCES IN
THE VICINITY OF THIS FRONT TONIGHT.

12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE PERIOD. GUIDANCE
TEMPERATURES GENERALLY CLOSE AND ACCEPTED.

TONIGHT...THIS WILL BE THE MAIN PERIOD OF CONCERN OVER THE NEXT
SEVERAL...ESPECIALLY THIS EVENING. A STRUNG OUT SURFACE LOW/CLIPPER
SYSTEM WILL SAG SOUTH THROUGH THE REGION THIS EVENING AS THE DRIVING
UPPER WAVE/140 KNOT JET PULL EAST OF MICHIGAN. LAKE ENHANCED SNOWS
WILL BE PERSIST TO THE SOUTH OF THE STRONG LOW LEVEL CONVERGENCE
BOUNDARY/FRONT ASSOCIATED WITH THE SURFACE LOW THIS EVENING. THIS
BOUNDARY IS EXPECTED TO BE SOUTH OF THE FORECAST AREA AROUND
MIDNIGHT...WITH MUCH DRIER NORTHERLY FLOW IN ITS WAKE.

ACROSS EASTERN UPPER...A BRIEF WINDOW OF OPPORTUNITY FOR GOOD SNOW
EXISTS THIS EVENING AS THE FRONT SAGS THROUGH...QUICKLY SHIFTING THE
WINDS FROM THE WEST TO THE NORTH. LAKE/850 MB DELTA T/S IN THE MID
20S AND INVERSIONS HEIGHTS OF AT LEAST 5000 FEET SUPPORT NUMEROUS
SNOW SHOWERS...BUT THE (SHORT) NORTHERLY OVER WATER FETCH ONLY
IMPACTS FAR WESTERN SECTIONS OF CHIPPEWA AND MACKINAC COUNTIES. MOST
LOCATIONS WILL ONLY SEE 1 TO 3 INCHES AT BEST.

ACROSS NORTHERN LOWER...THE WINDOW OF OPPORTUNITY IS A BIT LARGER
HERE AS THE FRONT WILL TAKE LONGER TO PASS THROUGH...ALLOWING THE
SYNOPTIC ENHANCEMENT TO LINGER FOR MUCH OF THE EVENING. LAKE/850 MB
DELTA T/S IN THE LOW/MID 20S AND INVERSION HEIGHTS OF AT LEAST 6000
FEET SUPPORT SNOW SHOWERS ACROSS FAVORED WEST TO NORTH FLOW COUNTIES
AS THE FRONT APPROACHES AND MOVES THROUGH THIS EVENING. THE VEERING
WINDS WILL TEND TO SPRAY THE SNOW AROUND A BIT...BUT MOST OF
NORTHWEST LOWER SHOULD BE ABLE TO PICK UP 2 TO 4 ADDITIONAL INCHES
(POSSIBLY A BIT HIGHER). ACCUMULATIONS OVER NORTHEAST LOWER WILL BE
MINIMAL. PLAN ON KEEPING CURRENT HEADLINES GOING INTO TONIGHT GIVEN
WHAT HAS FALLEN TODAY AND WHAT IS STILL EXPECTED.

MONDAY...FAVORABLE LAKE EFFECT CONDITIONS QUICKLY WIND DOWN IN THE
MORNING AS DRIER LOW LEVEL AIR CONTINUES TO SURGE IN FROM THE NORTH.
LAKE/850 MB DELTA T/S IN THE MID/UPPER 20S AND INVERSION HEIGHTS TO
5000 FEET STILL FAVOR SCATTERED SNOW SHOWERS INITIALLY ACROSS
FAVORED NORTH FLOW REGIONS...BUT THEY SHOULD TAPER TO FLURRIES OR
END AS SUB INVERSION RH VALUES CRASH TO BELOW 40 PERCENT BY LATE
AFTERNOON.

MONDAY NIGHT THROUGH WEDNESDAY...GENERALLY QUIET WEATHER EXPECTED
THROUGH THE PERIOD. WHILE LAKE/850 MB DELTA T/S WILL REMAIN OVER 20C
WITH INVERSION HEIGHTS TO 4000 FEET...THE AVAILABLE MOISTURE FOR
LAKE EFFECT SNOW WILL BE LACKING (RH VALUES BELOW 50 PERCENT BELOW
THE INVERSION). SO...WOULD EXPECT LITTLE MORE THAN SOME LAKE EFFECT
CLOUDS AND FLURRIES.

THURSDAY THROUGH SUNDAY...MODELS AND THEIR ENSEMBLES REMAIN IN GOOD
OVERALL AGREEMENT WITH THE PATTERN EXPECTED GOING INTO THE WEEKEND.
ALL AGREE THAT THE UPPER PATTERN WILL BE DOMINATED BY UPPER LOWS
OVER HUDSON BAY AND IN THE VICINITY OF THE GULF OF ALASKA...WITH
RIDGING IN BETWEEN. THIS IS A COLD PATTERN FOR THE WESTERN GREAT
LAKES REGION...WITH 850 MB TEMPERATURES GENERALLY PROGGED TO BE -12C
OR COLDER THROUGH THE PERIOD. WHILE THE AGREEMENT WITH THE SURFACE
PATTERN IS NOT AS GOOD...IT IS A PRETTY GOOD BET THAT THERE WILL BE
LAKE EFFECT SNOW SHOWERS/FLURRIES AT LEAST SOMEWHERE ACROSS THE
FORECAST AREA EACH DAY. SOMETHING TO WATCH...THE ENSEMBLE DEPICTION
OF THE GULF OF ALASKA UPPER LOW STARTS TO SHOW QUITE A BIT OF
SCATTER FOR THE WEEKEND. THIS MAY BE A SIGN THAT OUR PERSISTENT COLD
PATTERN IS STARTING TO BREAK DOWN...STAY TUNED.

.APX...WINTER STORM WARNING TONIGHT...
        MIZ016-017-019>022.

BAK
Hazardous weather outlook, Dec 1, 6:13 AM EST, 11 hours 47 minutes before
MIZ008-015>036-041-042-021115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
613 AM EST SUN DEC 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...
LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO AFFECT PORTIONS OF
NORTHWEST LOWER AND EASTERN UPPER MICHIGAN TODAY AND TONIGHT. SEE
ONGOING WARNINGS AND ADVISORIES (WWUS43/ARBWSWAPN) AND CURRENT
FORECASTS FOR ADDITIONAL INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

SNOW IS EXPECTED TO TAPER OFF BY MONDAY.  NO ADDITIONAL HAZARDS
EXPECTED BEYOND MONDAY.

LUTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Charlevoix

When
December 1, 6:00 PM EST to 8:00 PM EST
Where
Charlevoix forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Grand Traverse

When
December 1, 6:00 PM EST to 8:00 PM EST
Where
Grand Traverse forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Heavy Snow, Leelanau

When
December 1, 6:00 PM EST to 8:00 PM EST
Where
Leelanau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323892, 5323893, 5323894.